Skip to main content
×
×
Home

Numerical Inversion for the Initial Distribution in the Multi-Term Time-Fractional Diffusion Equation Using Final Observations

  • Chunlong Sun (a1) (a2), Gongsheng Li (a1) and Xianzheng Jia (a1)
Abstract

This article deals with numerical inversion for the initial distribution in the multi-term time-fractional diffusion equation using final observations. The inversion problem is of instability, but it is uniquely solvable based on the solution's expression for the forward problem and estimation to the multivariate Mittag-Leffler function. From view point of optimality, solving the inversion problem is transformed to minimizing a cost functional, and existence of a minimum is proved by the weakly lower semi-continuity of the functional. Furthermore, the homotopy regularization algorithm is introduced based on the minimization problem to perform numerical inversions, and the inversion solutions with noisy data give good approximations to the exact initial distribution demonstrating the efficiency of the inversion algorithm.

Copyright
Corresponding author
*Corresponding author. Email: ligs@sdut.edu.cn (G. S. Li)
References
Hide All
[1] Adams, E. E. and Gelhar, L. W., Field study of dispersion in a heterogeneous aquifer 2: Spatial moments analysis, Water Resources Research, 28 (1992), pp. 32933307.
[2] Bazhlekova, E., Properties of the fundamental and the impulse-response solutions of multi-term fractional differential equations, in: Kiryakova, V. (Eds.), Complex Analysis and Applications’ 13, Bulg. Acad. Sci. Sofia, (2013), pp. 5564.
[3] Benson, D. A., The Fractional Advection-Dispersion Equation: Development and Application, University of Nevada, Reno, 1998.
[4] Berkowitz, B., Scher, H. and Silliman, S. E., Anomalous transport in laboratory-scale heterogeneous porous media, Water Resources Research, 36 (2000), pp. 149158.
[5] Caponetto, R., Dongola, G., Fortuna, L. and Petras, I., Fractional Order Systems: Modeling and Control Applications, World Scientific, Singapore, 2010.
[6] Cheng, J., Nakagawa, J., Yamamoto, M. and Yamazaki, T., Uniqueness in an inverse problem for a one-dimensional fractional diffusion equation, Inverse Problems, 25 (2009), 115002.
[7] Courant, R. and Hilbert, D., Methods of Mathematical Physics, Interscience Publishers, New York, 1989.
[8] Daftardar-Gejji, V. and Bhalekar, S., Boundary value problems for multi-term fractional differential equations, J. Math. Anal. Appl., 345 (2008), pp. 754765.
[9] Hatano, Y. and Hatano, N., Dispersive transport of ions in column experiments: an explanation of long-tailed profiles, Water Resources Research, 34 (1998), pp. 10271033.
[10] Jia, X. Z., Li, G. S., Sun, C. L. and Du, D. H., Simultaneous inversion for a diffusion coefficient and a spatially dependent source term in the SFADE, Inverse Problems Sci. Eng., 24 (2016), pp. 832859.
[11] Jiang, H., Liu, F., Turner, I. and Burrage, K., Analytical solutions for the multi-term time-fractional diffusion-wave/diffusion equations in a finite domain, Comput. Math. Appl., 64 (2012), pp. 33773388.
[12] Jin, B. T., Lazarov, R., Liu, Y. K. and Zhou, Z., The Galerkin finite element method for a multi-term time-fractional diffusion equation, J. Comput. Phys., 281 (2015), pp. 825843.
[13] Jin, B. T. and Rundell, W., An inverse problem for a one-dimensional time-fractional diffusion problem, Inverse Problems, 28 (2012), 075010.
[14] Jin, B. T. and Rundell, W., A tutorial on inverse problems for anomalous diffusion processes, Inverse Problems, 31 (2015), 035003.
[15] Keisler, H. J., Elementary Calculus, An Infinitesimal Approach, Prindle, Weber & Schmidt, Boston & Massachusetts, 1986.
[16] Kilbas, A. A., Srivastava, H. M. and Trujillo, J. J., Theory and Applications of Fractional Differential Equations, Elsevier, Amsterdam, 2006.
[17] Kirsch, A., An Introduction to Mathematical Theory of Inverse Problems, Springer, New York, 1996.
[18] Li, G. S., Sun, C. L., Jia, X. Z. and Du, D. H., Numerical solution to the multi-term time fractional diffusion equation in a finite domain, Numer. Math. Theory Method Appl., 9 (2016), pp. 337357.
[19] Li, G. S., Zhang, D. L., Jia, X. Z. and Yamamoto, M., Simultaneous inversion for the space-dependent diffusion coefficient and the fractional order in the time-fractional diffusion equation, Inverse Problems, 29 (2013), 065014.
[20] Li, K. T. and Ma, Y. C., Hilbert Space Methods for Mathematics-Physics Equations: Part 2 (in Chinese), Xi’an, Xi’an Jiaotong University Press, 1992.
[21] Li, Z. Y., Imanuvilov, O. Y. and Yamamoto, M., Uniqueness in inverse boundary value problems for fractional diffusion equations, Inverse Problems, 32 (2016), 015004.
[22] Li, Z. Y., Liu, Y. K. and Yamamoto, M., Initial-boundary value problems for multi-term time-fractional diffusion equations with positive constant coefficients, Appl. Math. Comput., 257 (2015), pp. 381397.
[23] Li, Z. Y. and Yamamoto, M., Uniqueness for inverse problems of determining orders of multi-term time-fractional derivatives of diffusion equation, Appl. Anal., 94 (2015), pp. 570579.
[24] Liu, F., Meerschaert, M. M. and McGough, R. J. et al., Numerical methods for solving the multi-term time-fractional wave-diffusion equations, Fractional Calculus Appl. Anal., 16 (2013), pp. 925.
[25] Liu, J. J. and Yamamoto, M., A backward problem for the time-fractional diffusion equation, Appl. Anal., 89 (2010), pp. 17691788.
[26] Liu, J. J., Yamamoto, M. and Yan, L., On the reconstruction of unknown time dependent boundary sources for time fractional diffusion process by distributing measurement, Inverse Problems, 32 (2016), 015009.
[27] Luchko, Y., Maximum principle for the generalized time-fractional diffusion equation, J. Math. Anal. Appl., 351 (2009), pp. 218223.
[28] Luchko, Y., Some uniqueness and existence results for the initial-boundary-value problems for the generalized time-fractional diffusion equation, Comput. Math. Appl., 59 (2010), pp. 17661772.
[29] Luchko, Y., Initial-boundary-value problems for the generalized multi-term time-fractional diffusion equation, J. Math. Anal. Appl., 374 (2011), pp. 538548.
[30] Luchko, Y., Rundell, W., Yamamoto, M. and Zuo, L. H., Uniqueness and reconstruction of an unknown semilinear term in a time-fractional reaction-diffusion equation, Inverse Problems, 29 (2013), 065019.
[31] Mainardi, F., Fractional Calculus and Waves in Linear Viscoelasticity: An Introduction to Mathematical Models, Imperial College Press, London, 2010.
[32] Miller, L. and Yamamoto, M., Coefficient inverse problem for a fractional diffusion equation, Inverse Problems, 29 (2013), 075013.
[33] Murio, D. A., Stable numerical solution of fractional-diffusion inverse heat conduction problem, Comput. Math. Appl., 53 (2007), pp. 1492–501.
[34] Podlubny, I., Fractional Differential Equations, Academic, San Diego, 1999.
[35] Sakamoto, K. and Yamamoto, M., Initial value/boundary value problems for fractional diffusion-wave equations and applications to some inverse problems, J. Math. Anal. Appl., 382 (2011), pp. 426447.
[36] Tuan, V. K., Inverse problem for fractional diffusion equation, Fract. Calc. Appl. Anal., 14 (2011), pp. 3155.
[37] Wei, T., Li, X. L. and Li, Y. S., An inverse time-dependent source problem for a time-fractional diffusion equation, Inverse Problems, 32 (2016), 085003.
[38] Wei, T. and Wang, J. G., A modified quasi-boundary value method for an inverse source problem of the time-fractional diffusion equation, Appl. Numer. Math., 78 (2014), pp. 95111.
[39] Wei, T. and Wang, J. G., A modified quasi-boundary value method for the backward time-fractional diffusion problem, ESAIM:M2AN, 48 (2014), pp. 603621.
[40] Yamamoto, M. and Zhang, Y., Conditional stability in determining a zeroth-order coefficient in a half-order fractional diffusion equation by a Carleman estimate, Inverse problems, 28 (2012), 105010.
[41] Zhang, D. L., Li, G. S., Jia, X. Z. and Li, H. L., Simultaneous inversion for space-dependent diffusion coefficient and source magnitude in the time fractional diffusion equation, J. Math. Research, 5 (2013), pp. 6578.
[42] Zhang, Z. D., An undetermined coefficient problem for a fractional diffusion equation, Inverse Problems, 32 (2016), 015011.
[43] Zhang, Z. Q. and Wei, T., Identifying an unknown source in time-fractional diffusion equation by a truncation method, Appl. Math. Comput., 219 (2013), pp. 59725983.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Advances in Applied Mathematics and Mechanics
  • ISSN: 2070-0733
  • EISSN: 2075-1354
  • URL: /core/journals/advances-in-applied-mathematics-and-mechanics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Keywords

MSC classification

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed